Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2003, 11:50 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 11:50 PM CDT (04:50 UTC)
- Expired
- May 11, 2003, 12:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2426 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
009
WUUS53 KIWX 110450
SVRIWX
INC091-MIC021-110545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 AM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
BERRIEN COUNTY IN MICHIGAN
* UNTIL 145 AM EDT(1245 AM CDT)
* AT 1248 AM EDT(1148 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MICHIGAN
CITY...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
MICHIGAN CITY
LONG BEACH
MICHIANA SHORES
LAPORTE
POTTAWATTOMIE PARK
NEW BUFFALO
GRAND BEACH
THREE OAKS
WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4173 8715 4158 8703 4159 8676 4176 8652
4185 8624 4215 8623What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:47 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 10, 5:47 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 PM EST SAT MAY 10 2003 00Z TAF DISCUSSION... AREA OF MVFR CLOUDS SEEN MOVING NORTH ON VSBY SATELLITE OUT OF CENTRAL INDIANA WILL GIVE FWA 025-030 CIGS EARLY...THEN WILL SCATTER OUT IN TAF AS THE SUN SETS. STORMS MOVE IN FROM THE WEST WITH APPROACHING COLD FRONT 04Z-08Z. BEHIND THE FRONT WINDS KICK UP AND MVFR CIGS MOVE IN AS LOW DEEPENS RAPIDLY TO OUR NORTHWEST. SBN CLOSE ENOUGH TO THE LOW AND ITS ATTENDANT DEEPER MOISTURE THAT IT MAY SEE SOME LIGHT RAIN AND LOWER CIGS SUNDAY AFTERNOON. 12 330PM PUBLIC DISCUSSION... OBVIOUS FORECAST CHALLENGE IS WITH SEVERE POTENTIAL LATE THIS AFTERNOON AND OVERNIGHT. LARGE MCS HAS SPREAD RAINS ACROSS SOUTHERN HALF OF CWA THIS MORNING AND EARLY AFTERNOON. BASED ON OBSERVER REPORTS...RADAR APPEARS TO BE OVERESTIMATING RAIN IN OUR SOUTH BY AT LEAST A HALF INCH. THIS RAIN IS ENDING AND SATELLITE SHOWS CLEARING SKIES ACROSS IL AND WESTERN INDIANA. THIS WILL ALLOW DESTABILIZATION OF ATMOSPHERE AHEAD OF EXPECTED STRONG SQUALL LINE OVERNIGHT. SUBSIDENCE BEHIND MCS KEEPING SKIES CLEAR AND SUPRESSING THUNDERSTORM DEVELOPMENT FOR NOW. HOWEVER...AS INSTABILITY INCREASES AND INTERACTS WITH NUMEROUS BOUNDARIES ACROSS AREA...THUNDERSTORM DEVELOPMENT WITH SEVERE STORMS POSSIBLE LATE AFTERNOON INTO EVENING. UPPER SYSTEM KICKS OUT OF WESTERN US AND MOVES INTO MIDWEST TONIGHT. RAPID DEEPENING OF SFC LOW TAKES PLACE AS IT MOVES INTO WI. SEE SPC OUTLOOKS FOR DETAILS...BUT VERY INTENSE SQUALL LINE EXPECTED AHEAD OF FRONT OVERNIGHT. IMPRESSIVE WIND FIELD AND INSTABILITY WILL LEAD TO DAMAGING WINDS WITH THIS LINE. LATEST ETA ALSO SHOWING DECENT HELICITY IN LOWER LAYERS AS SFC WINDS REMAIN SOUTHERLY. SFC WINDS THIS AFTERNOON HAVE RECOVERED TO SOUTHEAST...MORE THAN ETA INDICATES. THIS ENHANCED HELICITY INCREASE POTENTIAL FOR TORNADOES WITH SUPERCELLS AHEAD OF MAIN LINE. THIS WILL BE A DANGEROUS SITUATION AND ALL SHOULD BE ALERT THROUGH THE NIGHT. NEXT PROBLEM WILL BE SUNDAY AS VERY STRONG WINDS ALOFT MOVE IN WITH COLD AIR ADVECTION. ETA BUFKIT SHOWING MOMENTUM XFER WINDS OF ALMOST 60KTS FROM 5700 FT LATE AFTERNOON. HOWEVER...CLOUDS EXPECTED TO MOVE BACK INTO AREA IN AFTERNOON AND THIS SHOULD SLOW MIXING IN AFTERNOON. STILL...SFC WIND GUSTS TO 40 OR 45 MPH WILL BE POSSIBLE IN NORTH. WITH CURRENT HEADLINES OF FLOOD WATCH AND GOOD POSSIBILITY OF CONVECTIVE WATCHES TONIGHT...DO NOT WANT TO COMPLICATE FORECAST AND CONFUSE PEOPLE WITH ISSUE OF HIGH WIND WATCH FOR AN ADVISORY SITUATION. WILL STRONGLY WORD FORECAST FOR VERY WINDY AND HIGH GUSTS AND FIRST PERIOD ADVISORY CAN BE ISSUED IF IT IS WARRANTED WITH EARLY MORNING PACKAGE. TEMPERATURES SHOULD BE SHARPLY COOLER ON SUNDAY BEHIND FROPA. MORNING HIGHS LIKELY...ESPECIALLY EAST. COULD BE SOME RECOVERY MID DAY WITH SOME SUN IN DRY SLOT BUT STILL QUITE COOL. MOS HAS BEEN TRENDING COOLER AND WILL SIDE TOWARD COOLER NUMBERS WEST BUT BE CAUTIOUS OF EARLY HIGHS IN EAST. WL CONTINUE CHC SHOWERS INTO MONDAY. BEST CHANCES WILL BE NORTH AND EAST. THOUGH 00Z/10 RUN OF GFS AND GEM INDICATE SFC LO AND 5H TROF TO ACROSS THE CWFA ON WEDNESDAY...12Z/10 RUN OF AVN/GFS SHOWING RIDGING AT THE SURFACE AND ALOFT. THURSDAY THROUGH SATURDAY 00Z/10 GFS SHOWING CLOSED 5H LOW DIGGING INTO THE MID-MS VLY AND TN VLY...INTO SE US...AND THEN SWINGS IT BACK NW INTO OHIO...ALONG WITH SURFACE REFLECTION. GEM SHOWS MID LEVEL ZONAL TO SLIGHTLY RIDGING FLOW FOR THE SAME TIME PERIOD. DUE TO SUCH DISARRAY...WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED. .IWX... IN...FLOOD WATCH FOR TONIGHT FOR ZONES INZ003>009...INZ012>018... INZ020...INZ022>027...INZ032>034. MI...FLOOD WATCH FOR TONIGHT FOR ZONES MIZ077>081. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005... OHZ015>016...OHZ024>025. LASHLEY/12
Hazardous weather outlook, May 10, 7:00 PM CDT, 4 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 700 PM EST SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY TONIGHT. SEVERE THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL INDIANA AND SOUTHWEST MICHIGAN BETWEEN 10 PM AND MIDNIGHT EST. THE STORMS WILL MOVE EAST INTO NORTHWEST OHIO DURING THE EARLY MORNING HOURS...MOST LIKELY BETWEEN 1 AM AND 4 AM EDT. DAMAGING WIND GUSTS TO 80 MPH IN THE STRONGEST STORMS ARE THE MOST LIKELY HAZARD. ISOLATED TORNADOES AND LARGE HAIL TO TWO INCHES IN DIAMETER ARE ALSO POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS...COMBINED WITH SATURATED SOIL CONDITIONS AND SWOLLEN RIVER AND STREAM LEVELS...MAY RESULT IN FLASH FLOODING IN SOME SPOTS IN THE OVERNIGHT. THE STORMS ARE AHEAD OF A COLD FRONT OVER THE MISSISSIPPI VALLEY THAT WILL PUSH EAST INTO WESTERN OHIO BY DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BEHIND THE COLD FRONT ON SUNDAY...STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE AREA. WIND GUSTS COULD REACH 45 MPH ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.